Article Text

PDF
Steroid-induced thyrotoxic periodic paralysis during Graves' ophthalmopathy treatment
  1. Z A Sayiner,
  2. A Eraydın,
  3. E Akarsu
  1. Department of Endocrinology & Metabolism, Gaziantep University, School of Medicine, Gaziantep, Turkey
  1. Correspondence to Dr Z A Sayiner, Department of Endocrinology & Metabolism, Gaziantep University, School of Medicine, Gaziantep 27100, Turkey; zeynelasayiner{at}hotmail.com

Statistics from Altmetric.com

Introduction

Graves' ophthalmopathy (GO) is the most common extrathyroidal manifestation of Graves' disease (GD). Severe ophthalmopathy is identified in 3–5% of patients with GD.1 GO is usually present bilaterally, affecting patients in their fifth and seventh decades. The highest risk of severe eye involvement is seen around the age of 60.2 Most patients with GD who have ophthalmopathy do not require additional specific medical treatments. Conservative and supportive procedures are usually satisfactory for patient comfort.3 Corticosteroids are currently the mainstay treatment for patients with moderate and severe GO disease. However, side effects may occur during and after administration of corticosteroids.4 The side effect profile of corticosteroids, ranging from common to rare, should be kept in mind. Thyrotoxic periodic paralysis (TPP) is characterised by acute hypopotassaemia, muscle paralysis and thyrotoxicosis. It is known that several endogenous and exogenous factors form the basis for TPP by stimulating the Na-K ATPase pump, leading to hypopotassaemia. Corticosteroids are well-known precipitating factors for TPP.5 We describe a rare comorbid condition, steroid-induced TPP, which occurred during the …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.